Alert archive / Colorado / Flash Flood Warnings in 2008
Flash Flood Warning 10, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 24, 2008, 5:36 PM MDT for Teller County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2008, 5:36 PM MDT (23:36 UTC)
- Expired
- Aug 24, 2008, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Teller County, CO
The radar
The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:22 PM MDT | FLASH FLOOD | 3 Ese Westcreek, CO | HWY 67 CLOSED AT RAINBOW FALLS DUE TO MUDSLIDE. CORRECTED THE LAT/LONG ENTRY 09/02/2008 |
| Aug 24, 7:22 PM MDT | FLASH FLOOD | 3 Se Westcreek, CO | HWY 67 CLOSED AT RAINBOW FALLS DUE TO MUDSLIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2411 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPUB 242336
FFWPUB
COC119-250230-
/O.NEW.KPUB.FF.W.0010.080824T2336Z-080825T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT SUN AUG 24 2008
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN TELLER COUNTY IN CENTRAL COLORADO...
INCLUDING THE HAYMAN BURN SCAR.
* UNTIL 830 PM MDT...
* AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A STORM OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF 1 TO 2 INCHES OF RAIN
HAVE FALLEN OVER EASTERN PORTIONS OF THE HAYMAN BURN SCAR.
ADDITIONAL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE.
THIS AMOUNT OF RAIN WILL LIKELY LEAD TO STREAM FLOODING AND ROAD
WASHOUTS ACROSS PORTIONS OF THE HAYMAN BURN SCAR.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF YOU DRIVE INTO
WATER THAT IS TOO DEEP...BACK UP. IF YOU ENCOUNTER A ROAD BARRIER IN
FRONT OF WATER ON THE ROAD...TURN AROUND...DONT DROWN.
JUST A SMALL AMOUNT OF RAINFALL ON A BURN SCAR CAN LEAD TO FLASH
FLOODING. WATER THAT IS NORMALLY ABSORBED BY VEGETATION...RUNS OFF
ALMOST INSTANTLY. THIS CAUSES CREEKS AND DRAINAGE AREAS TO FLOOD AT A
MUCH FASTER RATE THAN NORMAL. ADDITIONALLY...THE SOILS IN A BURN SCAR
BECOME UNSTABLE WHEN IT RAINS...RESULTING IN MUD FLOWS AND FALLING
ROCK. ROADWAYS CAN BE WASHED OUT BY THE FORCE OF THE RUSHING WATER.
LAT...LON 3914 10509 3913 10508 3913 10507 3912 10505
3899 10505 3899 10532 3914 10532
$$2 follow-up statements
000
WGUS75 KPUB 250043
FFSPUB
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
643 PM MDT SUN AUG 24 2008
COC119-250230-
/O.CON.KPUB.FF.W.0010.000000T0000Z-080825T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TELLER CO-
643 PM MDT SUN AUG 24 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
NORTHERN TELLER COUNTY INCLUDING THE HAYMAN BURN SCAR...
AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STORM PRODUCING VERY HEAVY RAIN OVER PORTIONS OF THE
HAYMAN BURN SCAR.
DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF 1 TO 2 INCHES OF RAIN
HAVE OCCURRED OVER EASTERN PORTIONS OF THE HAYMAN BURN SCAR ACROSS
EXTREME NORTHERN TELLER COUNTY...NEAR THE COUNTY LINE. ADDITIONAL
RAINFALL OF AN INCH OR MORE IS EXPECTED.
THIS AMOUNT OF RAIN WILL LIKELY RESULT IN FLOODING AND ROAD WASHOUTS
OVER EASTERN PORTIONS OF THE HAYMAN BURN SCAR.
JUST A SMALL AMOUNT OF RAINFALL ON A BURN SCAR CAN LEAD TO FLASH
FLOODING. WATER THAT IS NORMALLY ABSORBED BY VEGETATION...RUNS OFF
ALMOST INSTANTLY. THIS CAUSES CREEKS AND DRAINAGE AREAS TO FLOOD AT A
MUCH FASTER RATE THAN NORMAL. ADDITIONALLY...THE SOILS IN A BURN SCAR
BECOME UNSTABLE WHEN IT RAINS...RESULTING IN MUD FLOWS AND FALLING
ROCK. ROADWAYS CAN BE WASHED OUT BY THE FORCE OF THE RUSHING WATER.
LAT...LON 3914 10509 3913 10508 3913 10507 3912 10505
3899 10505 3899 10532 3914 10532
$$000
WGUS75 KPUB 250143
FFSPUB
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
743 PM MDT SUN AUG 24 2008
COC119-250230-
/O.CON.KPUB.FF.W.0010.000000T0000Z-080825T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TELLER CO-
743 PM MDT SUN AUG 24 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
NORTHERN TELLER COUNTY INCLUDING THE HAYMAN BURN SCAR...
AT 736 PM MDT...LIGHT TO MODERATE RAINFALL CONTINUED OVER THE WARNED
AREA.
DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF 1 TO 2 INCHES OF RAIN
HAVE OCCURRED OVER EASTERN PORTIONS OF THE HAYMAN BURN SCAR ACROSS
EXTREME NORTHERN TELLER COUNTY...NEAR THE COUNTY LINE. ADDITIONAL
RAINFALL OF A QUARTER INCH OR MORE IS EXPECTED.
THIS AMOUNT OF RAIN WILL LIKELY RESULT IN FLOODING AND ROAD WASHOUTS
OVER EASTERN PORTIONS OF THE HAYMAN BURN SCAR.
JUST A SMALL AMOUNT OF RAINFALL ON A BURN SCAR CAN LEAD TO FLASH
FLOODING. WATER THAT IS NORMALLY ABSORBED BY VEGETATION...RUNS OFF
ALMOST INSTANTLY. THIS CAUSES CREEKS AND DRAINAGE AREAS TO FLOOD AT A
MUCH FASTER RATE THAN NORMAL. ADDITIONALLY...THE SOILS IN A BURN SCAR
BECOME UNSTABLE WHEN IT RAINS...RESULTING IN MUD FLOWS AND FALLING
ROCK. ROADWAYS CAN BE WASHED OUT BY THE FORCE OF THE RUSHING WATER.
LAT...LON 3914 10509 3913 10508 3913 10507 3912 10505
3899 10505 3899 10532 3914 10532
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:58 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 24, 2:58 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 258 PM MDT SUN AUG 24 2008 .SHORT TERM... (TONIGHT AND MONDAY) CURRENTLY...ISOLATED TO SCATTERED SHOWERS WERE OVER THE HIGHER TRRN AT 130 PM THIS AFTERNOON. STORMS WERE MOVING SE IN THE NW FLOW OVER THE REGION. DWPTS AT OR A BIT BELOW THE VALUES THAT THEY WERE YESTERDAY. UPPER FLOW IN THE VICINITY OF THE REGION APPEARS DEVOID OF ANY SIGNIF DISTURBANCE. REST OF TODAY AND TONIGHT...EXPECT THINGS TO BE A BIT QUIETER DURING THIS PERIOD THAN THEY WERE YESTERDAY. STORMS SHOULD CONTINUE TO INCREASE IN COVERAGE AS THEY MOVE SE...BUT SHOULD NOT PRODUCE AS MUCH PRECIP (OR SVR WX) AS THERE IS LESS CAPE AND NO DISTURBANCE TO ENHANCE UPWRD VV. A FEW OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND MAYBE A MARGINAL SVR HAIL STONE OR TWO...BUT DO NOT EXPECT ANYTHING SIMILAR TO YDAY. WE SHOULD SEE A FEW MORE STORMS OVER THE E PLAINS LATER THIS AFTERNOON AND EVENING AS A BOUNDARY IS NOTED S OF US50 ATTM...AND I EXPECT A FEW STORMS TO INITIATE ON IT WITHIN AN HOUR OR SO. TOMORROW...MADE LITTLE CHANGE TO THE INHERITED GRIDDS. MAIN CHANGE WAS TO INCREASE POPS A BIT OVER THE MTNS AS WE SHOULD GET ANOTHER DISTURBANCE MOVING APPROACHING THE TOP OF THE RIDGE AXIS WHICH SHOULD BE LOCATED OVER C CO BY LATE IN THE AFTERNOON. IN ADDITION...WE WILL HAVE A BIT MORE CAPE TOMORROW SO WILL SEE AN UPTICK IN STORM INTENSITY AND A BETTER CHANCE OF SOME LOCALLY HEAVY RAINFALL. ALSO DECREASED TEMPS JUST A TAD. /HODANISH .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) AS TOUCHED UPON IN YESTERDAYS DISCUSSION...LONGER TERM METEOROLOGICAL ISSUES CONTINUE TO BE POPS AND TEMPERATURES. ONCE AGAIN...LATEST COMPUTER PROJECTIONS SUGGEST THAT ENOUGH ATMOSPHERIC MOISTURE SHOULD REMAIN TRAPPED UNDER UPPER RIDGING FROM MONDAY NIGHT INTO TUESDAY NIGHT TO ALLOW ISOLATED TO SCATTERED MAINLY AFTERNOON/EVENING POPS TO NOTED OVER THE CWFA DURING THIS TIME-FRAME. THEN COMBINATION OF UPPER RIDGING AND DECREASING PRECIPITABLE WATER VALUES EXPECTED TO PROVIDE GENERALLY LOW GRADE TO NIL POPS OVER CWFA AS WELL AS ABOVE SEASONAL TEMPERATURES FROM WEDNESDAY INTO THURSDAY. NEXT ROUND OF INCREASING ATMOSPHERIC MOISTURE EXPECTED TO DEVELOP FROM THURSDAY NIGHT INTO THE WEEKEND AND HAVE PAINTED GENERALLY ISOLATED POPS AS WELL AS CONTINUED WARM LATE AUGUST TEMPERATURES DURING THIS TIME-FRAME. WARMEST TEMPERATURES OF THE LONG TERM SHOULD BE NOTED ON THURSDAY AND THEN AGAIN DURING THE UPCOMING WEEKEND. FINALLY...LOW GRADE LATE AUGUST GRADIENT WINDS SHOULD BE NOTED THROUGH NEXT SUNDAY. && .AVIATION... VFR CONDTIONS ARE ANTICPATED OVER THE TAF SITES NEXT 24H. ONLY EXCEPTION TO THIS WILL BE ANY STRONGER DIURNAL TSRA WHICH WILL BE POSSIBLE DURING THE LATER AFTERNOON AND EVENING TIME PERIODS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 24, 5:43 AM MDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 543 AM MDT SUN AUG 24 2008 COZ058>089-093>099-251145- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 543 AM MDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS AND OVER THE PALMER DIVIDE...WHILE THUNDERSTORMS WILL BE MORE ISOLATED IN NATURE OVER THE SOUTHEAST PLAINS. THE MAIN THREATS FROM STORMS TODAY WILL BE WIND GUSTS TO AROUND 40 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND HAIL UP TO 1/2 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY...MAINLY FROM THE INTERSTATE 25 CORRIDOR AND WESTWARD. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE MOUNTAINS WEDNESDAY...FRIDAY AND SATURDAY. THE MAIN THREATS FROM THE STORMS WILL BE LIGHTNING AND WIND GUSTS AROUND 40 MPH. MONDAY AND TUESDAY THERE MAY ALSO BE THE THREAT OF HEAVY RAIN AND SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE HIGHER TERRAIN AND SAN LUIS VALLEY...AND LATER THIS AFTERNOON AND EVENING OVER THE SOUTHEAST PLAINS. 27/28
In the hours before
Local storm report, Aug 24, 4:25 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 SW WESTCLIFFE 38.09N 105.52W
08/24/2008 M0.75 INCH CUSTER CO TRAINED SPOTTER
0.95 PRECIPITATION.
&&
RMGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:07 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Pueblo | 53 min |
| Aug 23, 6:19 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Pueblo | 36 min |
| Aug 23, 6:41 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 35 min |
| Aug 23, 7:12 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 49 min |
| Aug 23, 7:13 PM MDT | Severe Thunderstorm Warning | PUB | Chaffee, Fremont, Saguache | 40 min |
| Aug 23, 9:41 PM MDT | Areal Flood Advisory | PUB | Crowley, Otero | 2 hr |
| Aug 24, 3:54 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont | 46 min |
| Aug 24, 4:27 PM MDT | Severe Thunderstorm Warning | PUB | Costilla, Huerfano | 63 min |
| Aug 24, 5:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 54 min |
Nearby
Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.